ArticleCureus2020
Traditional Medications Mixed with Ethylene Glycol in a Nigerian Patient on Hemodialysis.
Article in Cureus, 2020. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 1 paper.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
1 citing paper in PubMed, 1 citations in OpenAlex.
- Nature's Cure or Kidney Curse? The Nephrotoxic Potential of Indigenous Remedies.Indian journal of nephrologyReview
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
3 authors at 1 institution in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Unregulated traditional medications and their solvents are nephrotoxic. We present a case of a 49-year-old Nigerian male with a 10-year history of diabetes mellitus and hypertension who was ingesting a traditional, herbal medication as an aphrodisiac for erectile dysfunction. He had a rapid decline in kidney function over a period of one year and the patient commenced thrice weekly hemodialysis. He came to the USA for a second opinion. A full laboratory evaluation for immunologic and infectious causes of kidney failure was unremarkable. Kidneys were 12 cm bilaterally and a kidney biopsy revealed protracted tubular injury with isometric vacuolization and numerous calcium oxalate crystals. His serum oxalate level was elevated and there was no evidence of primary hyperoxaluria. It was suspected that the daily use of traditional, herbal supplements which often contain ethylene or diethylene glycol-based solvents may have led to a chronic oxalate toxicity that resulted in his kidney failure and above-mentioned pathological findings. Kidney damage was deemed irreversible and the patient returned to Nigeria. Worldwide, the increasing use of unregulated traditional, herbal supplements has the potential to cause epidemics of kidney disease in rural communities. A thorough medication history including the use of traditional and herbal supplements should be obtained in all patients with a rapid decline in kidney function, even in the presence of known risk factors for chronic kidney disease (CKD).
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.